Alert archive / Pennsylvania / Flash Flood Warnings in 2001

Flash Flood Warning 37, NWS State College, PA

August 14, 2001Dauphin County, Perry County, Pennsylvania

NWS State College, PA issued this flash flood warning at Aug 14, 2001, 12:29 AM EDT for Dauphin County, Perry County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2001, 12:29 AM EDT (04:29 UTC)
Expired
Aug 14, 2001, 3:30 AM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Whole counties

Counties Dauphin County, PA, Perry County, PA

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 4.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2001-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2001-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1402 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 140431
FFWCTP
PAC043-099-140730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1229 AM EDT TUE AUG 14 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PERRY COUNTY IN PENNSYLVANIA
  DAUPHIN COUNTY IN PENNSYLVANIA

* UNTIL 330 AM EDT.

* AT 1225 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAINFALL.

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE 
WARNED AREA. DOPPLER RADAR ESTIMATED THAT OVER 2 INCHES OF RAIN HAS 
ALREADY FALLEN THERE SINCE MIDNIGHT. RUNOFF FROM THIS EXCESSIVE 
RAINFALL WILL CAUSE FLASH FLOODING AROUND THE DUNCANNON AND DAUPHIN 
AREAS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

$$

LAT...LON 4045 7717 4033 7700 4052 7666 4065 7697
DANGELO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 9:00 PM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 13, 9:00 PM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
900 PM EDT MON AUG 13 2001

THE DRIER AIR BEHIND FRONT 1 HAS SETTLED INTO CTP AND TSRA ACTIVITY
HAS DIMINISHED. THE REMAINING ACTIVITY NEAR THE NY BORDER WILL DSPT
AFTER SS. THE DYING SHRA OVR BEDFORD COUNTY WILL BE GONE BY THE TIME
THIS AFD HITS THE STREET.

FRONT 2 HAS HAD A HARD TIME WORKING ITS WAY ACROSS 80 DEGREE LAKE
ERIE BUT APPRS TO HAVE ARRIVED AT ERIE AS OF 23Z AFTER A 5 HOUR TRIP
FROM THE NORTH SHORE. THE FRONT HAS YET TO PASS BUF AFTER PASSING
YYZ AROUND 18Z.

THE SFC HI DRIVING THE FRONT IS NEAR MSP THIS EVE AND DRIFTING SE.
BY AM THE SFC HI SHOULD BE NEAR MKE. THIS LACK OF AMBITION WILL PROB
RESULT IN THE DEWPTS HANGING UP TONITE. PERHAPS EVEN DRIFTING UP
FROM WHERE THEY ARE THIS EVE BETWEEN THE ALLEGHENIES AND THE
SUSQUEHANNA. SINCE THERE DOES NOT SEEM TO BE ANY STRONG BREEZES WITH
THIS FRONT I WOULD EXPECT SOME PRETTY DENSE FOG IN THE MORNING...ESP
IN AREAS THAT HAVE HAD RAIN DURG THE LAST FEW DAYS.

DURG TUE THE SLO DRYING SHUD CONT. THE ETA AND NGM SHOW LOTS OF
RESIDUAL MOISTURE BLO 700MB AND WITH HGTS LOWER THAN THEY HAVE BEEN
IN A WHILE I WOULD NOT BE SURPRISED TO SEE SOME SHRAS POP UP IN THE
SUSQ VAL AND POINTS E AFTER 18Z TUE DURG PEAK HEATING HRS. I WILL
NOT ADD A POP NOW BUT MIDNIGHT MAN MAY WANT TO PUT IN A 20 POP FOR
OUR EASTERN ZONES SINCE IT WILL BE 1ST PERIOD FOR HIM.

THE 50H TROF STALLS NEAR THE COAST AND THIS SLOWS AND WEAKENS THE
SFC HI AS IT MOVES OVR PA. SO A LOT OF MODIFICATION OF THE AIR MASS
TAKES PLACE AS IT MOVES INTO OUR FA. ANYONE HOPING FOR COOL CRISP
POLAR AIR WILL BE DISAPPOINTED. DEWPTS PROB WILL NOT DROP BLO 50 E
OF THE MTNS AND PROB WILL NOT EVEN GET DOWN TO 60 IN THE LWR SUSQ.

BY WED AFTN...A SW FLOW DEVELOPS BETWEEN THE WEAK HI ALG THE COAST
AND THE DEVELOPING SHRA SYSTEM OVR THE MS VAL. THIS WILL RETURN THE
UGLY MUGGIES TO PA BY THU. SO OUR COOLEST AFTN SHUD BE TUE AND OUR
COOLEST MORNING WED.

FORTUNATELY THIS TIME THE MIDWEST SYSTEM SHUD BE HERE FRI. IF THE
AVN IS CORRECT WITH THE TIMING...THE AREAS THAT NEED THE RAIN THE
MOST WILL NOT GET IT. THE FRONT WILL BE THRU MOST OF THE RDG/VAL
AREA BY 18Z WITH FROPA AT BFD JST UNV AND AOO DURG THE DIURNAL MIN
FOR TSRA.

AS HAS HAPPENED WITH OUR 2 PREVIOUS FRONTS...THE FRI SYSTEM APPRS
HEADED FOR A STALLING PERIOD ALG THE COAST. THE NEXT S/W MOVG SE
FROM CENTRAL CANADA MAY TRIGGER A WAVE ALG THE FRONT THAT COULD DUMP
MORE RAIN ALG THE SOGGY SE AREAS OF OUR FA FRI NITE AND EARLY SAT.

THE REST OF US WILL HAVE ANOTHER SHOT AT SOME RAIN SAT AFTN FROM A
MOISTURE STARVED BUT VERY IMPRESSIVE STRONG S/W MOVG ACRS THE LAKES
AND UP THE ST LAWRENCE VAL OVER THE WEEKEND.

AS YOU CAN TELL BY THE LENGTH OF THIS PRODUCT...WE ARE HAVING A MUCH
QUIETER NIGHT THAN THE LAST 3 EVENINGS HAVE BEEN.
WILL UPDATE TO TAKE OUT EVENING WORDING.

CTP...NONE.

HEAD

Nearby

Flash Flood Warnings in Pennsylvania, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.